The objective of this paper is to report 5 cases of rhabdomyolysis (RML) in patients with acute leukemia (AL). This occurred consecutively after the administration of chemotherapy, during the ensuing period of myelosuppression. Thirty-six patients with AL received, in a three-month period, 51 cycles of combined chemotherapy which included, in all of them, cytosine arabinoside (ARA-C); among them, along with myelosuppression, five experienced fever, infectious complications, gastrointestinal tract symptoms and severe myalgias. Serum creatine kinase (CK), liver function tests and a light microscopy muscle biopsy were performed on all of them. Ten -17 days after receiving chemotherapy, five patients (4 males and 1 female) with acute lymphoblastic leukemia developed incapacitating myalgias in neck, thighs and arms. CK and/or alanine aminotransferase and aspartate aminotransferase were increased 5-24 times above the normal range in four of these patients, and the muscle biopsy showed focal RML in all five. Myalgias were self-limited and lasted 4-10 days. In addition to the chemotherapy, other factors known to be capable of producing RML, such as sepsis, other medications, and dehydration were found. In conclusion, myalgias were due to focal RML produced probably by a combination of factors, particularly the chemotherapy along with dehydration due to gastrointestinal complications, infection, and the use of diverse antibiotics. The endemic nature of the finding in such a short period of time is outstanding.
|Original language||English (US)|
|Number of pages||5|
|Journal||Archives of Medical Research|
|Publication status||Published - 1997|
- Acute lymphoblastic leukemia
ASJC Scopus subject areas